New York, 2023

Flash Flooding in New York, July 7, 2023

July 7, 2023 · NWS BGM · 2 events in 1 county or zone

A cold front supported scattered heavy rain-producing thunderstorms across Central New York. Multiple storms formed over the same locations, providing parts of the region with excessive amounts between 2 to 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front supported scattered heavy rain-producing thunderstorms across Central New York. Multiple storms formed over the same locations, providing parts of the region with excessive amounts between 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 3:01 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
401 PM EDT Fri Jul 7 2023

.SYNOPSIS...
Widespread showers and thunderstorms with a cold front will exit
to the east late this afternoon and evening. The cold front
will stall out and bring another chance for showers and
thunderstorms Saturday, mainly east of I-81. More showers and
thunderstorms are likely Sunday with a cold front.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
230 pm update...

Scattered showers and strong thunderstorms moving through now
with and ahead of a slow moving cold front. Potential for flash
flooding with training and slow moving storms. High pwats, light
low and mid winds, and a wet ground. A few thunderstorms have
also been severe due to wind damage. The NAM was closer to the
strong instability of easily over 1k cape. Shear was higher than
expected at 30 kts. Late this afternoon and evening the
convection will move out with the front.

Tonight skies will slowly clear. With calm to light winds valley
fog is likely. Rainfall today will help with added low level
moisture despite the weak dry advection. Low temperatures will
be in the upper 50s and lower 60s in CNY to 60s in NEPA.

The cold front stalls just to the southeast so convection is
again possible in the Catskills, Wyoming Valley and Poconos
Saturday afternoon into the evening. Late Saturday night showers
come in from the west ahead of the next cold front. Highs
Saturday in the 80s. Lows in the 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
300 PM Forecast...

A frontal boundary moving through the region during Sunday
afternoon will bring scattered thunderstorms and heavy rain to
the region.

An upper level trough moving into the region from the Great
Lakes will tilt negatively late Sunday morning. This will shift
the flow from SW to S and advect in high PWATs to the region.
Morning values from 1.25 to 1.5 will increase to 1.75 to 2in
during the afternoon hours. A mid-level shortwave combined with
a surface low will move into the region, generating
thunderstorms that will produce heavy rain across the area.
Guidance has pushed the heaviest rain east of our area, with the
Catskills now seeing the highest amounts, with 2-3 inches
expected thanks to an orographic enhancement from southerly
flow. The severe threat for the day will be dependent on if we
can get some clearing during the morning hours ahead of the
approaching cold front. Guidance is unsure if this will occur,
with several models showing widely different values for CAPE.
0-6km shear values range from 30-45kts during the afternoon,
allowing for storms to become organized and generate long lived
heavy rain showers. Flash flooding will be possible across areas
that see prolonged heavy rain, multiple rounds of heavy rain or
areas that are flood prone. Later Sunday afternoon into the
evening currently looks to be the prime timeframe for heavy
rain and flash flooding chances.

All of these factors together have allowed the WPC to place our
region in a slight risk for excessive rainfall and SPC to place
NEPA in a marginal risk for severe storms. Flash flooding is
currently expected to be the main threat for Sunday, but given
the uncertainty with instability, severe storm chances will have
to be monitored as the event approaches.

The front is currently progged to stall out east of our CWA as
the mid-level shortwave lifts north but the upper level trough
is still slightly negatively tilted over the area. This will
allow for some lingering showers to remain east of I-81 through
Sunday night into Monday morning. Another shortwave pushing
through from the south Monday afternoon will bring a chance for
rain showers and thunderstorms to the region. Since we will be
behind the front, PWATs will be significantly less, only between
1-1.25in. This will keep showers that do form during the
afternoon light and scattered.

High pressure will build into the region Monday night as the
upper level trough exits to the NE, bringing dry conditions.

Temps during this period will be warm and muggy. Sunday will see
highs in the mid to upper 70s with dewpoints in the mid to upper
60s. Highs here could be warmer if we can see some clearing
during the morning hours. Sunday night will be muggy with lows
in the low to mid 60s. Tuesday will be muggy once again with
highs in the upper 70s to low 80s. Monday night will be a little
cooler with temps in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
330 PM Forecast...

High pressure will control the weather pattern through mid-
week, keeping conditions mostly dry outside of a slight chance
for diurnal showers and isolated thunderstorms. Temps will be
hot with highs in the upper 80s and lows in the mid 60s across
the area. Active weather returns to the area Thursday and Friday
as another system moves into the region from the Great Lakes.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
145 pm update...

A cold front is pushing across the area now with widespread
showers and scattered thunderstorms. Included TEMPO groups for
thunder at most sites. Visibility could fall to IFR due to heavy
rain. Ceilings could fall to MVFR. Threat from restrictions
ending from northwest to southeast from 21z to 23z.

Potential for fog overnight at all sites due to the rain now
followed by clearing skies and calm winds tonight. Best chance
of valley fog late tonight at ELM falling at times to IFR. ITH
could also have MVFR fog.

Winds are light throughout. Generally northwest at 5 kts this
afternoon. Light and variable to calm tonight. West wind at 5
kts Friday.

Outlook...

Saturday afternoon through Saturday evening...Mainly VFR. Rain
showers and scattered thunderstorms possible AVP. east.

Saturday overnight through Sunday night...System brings a
renewed higher chance for thunderstorms; some with torrential
downpours.

Monday through Wednesday...Mainly VFR expected, but still a
chance for mainly afternoon and evening scattered showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH/TAC
NEAR TERM...TAC
SHORT TERM...JTC
LONG TERM...JTC
AVIATION...TAC
Hazardous weather outlook, Jul 7, 2:17 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Fri Jul 7 2023

NYZ009-018-024-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-081930-
Northern Oneida-Onondaga-Chemung-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A slow moving cold front has set off showers and thunderstorms that
will end late this afternoon and early evening. Heavy rain could
cause isolated urban and flash flooding. Thunderstorms with damaging
wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ015>017-022-023-025-081930-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Tompkins-
317 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 2:13 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri Jul 7 2023

NYZ046-072000-
Otsego NY-
313 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northeastern Otsego
County through 400 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cooperstown, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlefield, Cooperstown, Springfield, Cherry Valley, Bowerstown,
Oaksville, Index, Toddsville, Glimmerglass State Park and East
Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 7496 4276 7507 4284 7494 4283 7490
      4288 7489 4289 7486 4286 7476 4280 7466
      4276 7467 4271 7466
TIME...MOT...LOC 1913Z 241DEG 14KT 4275 7494

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 2:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EDT Fri Jul 7 2023

NYZ046-072000-
Otsego NY-
333 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern Otsego
County through 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edmeston, or 12 miles west of Cooperstown, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cooperstown, Edmeston, Burlington, Exeter Center, South Brookfield
and Oaksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4260 7521 4272 7530 4275 7530 4276 7528
      4287 7508 4270 7491
TIME...MOT...LOC 1932Z 244DEG 22KT 4271 7518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG
Local storm report, Jul 7, 2:38 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
338 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     1 S Lisle               42.34N 76.00W
07/07/2023                   Broome             NY   911 Call Center

            Tree down on River Street.

&&
Local storm report, Jul 7, 2:44 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
344 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tstm Wnd Dmg     2 WSW Union Center      42.14N 76.09W
07/07/2023                   Broome             NY   911 Call Center

            Wires down on Boswell Hill Road.

&&
Local storm report, Jul 7, 2:47 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
347 PM EDT Fri Jul 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tstm Wnd Dmg     1 NE Chenango Forks     42.24N 75.83W
07/07/2023                   Broome             NY   911 Call Center

            Tree down on Route 79.

&&
Special weather statement, Jul 7, 2:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
347 PM EDT Fri Jul 7 2023

NYZ045-056-072030-
Chenango NY-Broome NY-
347 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Broome and
southwestern Chenango Counties through 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chenango Forks, or 8 miles east of Greater Binghamton Airport, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Coventry, Bainbridge, Afton, Harpursville, Sanitaria
Springs, Nineveh, Chenango Forks, Chenango Valley State Park and Port
Crane.

This includes the following highway exits...
 Interstate 88 between 4 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4218 7591 4230 7590 4233 7544 4209 7546
TIME...MOT...LOC 1946Z 277DEG 23KT 4223 7583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG

The radar

The Binghamton radar (KBGM), 88 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Otsego

When
July 7, 3:10 PM EST to 4:30 PM EST
Where
Otsego County, 1.47 mi NNE of West Burlington to 1.59 mi NE of West Burlington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.720, -75.170

Water up to 6 inches deep was reported running across Gulf Road and washing out portions of the shoulder and pavement.

Flash Flood, Otsego

When
July 7, 3:15 PM EST to 4:30 PM EST
Where
Otsego County, 0.86 mi NW of West Burlington to 0.46 mi NNW of West Burlington
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
42.710, -75.190

Flooding due to a debris filled culvert was impacting two homes in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120745, 1120746.